South Dakota, 2011

Flash Flooding and Hail in South Dakota, July 4 to 5, 2011

July 4 to 5, 2011 · NWS ABR · 15 events in 7 counties and zones

Severe thunderstorms brought large hail, damaging winds, and flash flooding to parts of central and northeast South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Severe thunderstorms brought large hail, damaging winds, and flash flooding to parts of central and northeast South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 4, 2:19 PM CST, 6 hours 2 minutes earlier.

Area forecast discussion, Jul 4, 2:19 PM CST, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
319 PM CDT MON JUL 4 2011

.SHORT TERM...TONIGHT THROUGH THROUGH WEDNESDAY NIGHT

MAIN CONCERNS FOR THE SHORT TERM OBVIOUSLY CENTER AROUND
CONVECTION AND POSSIBLE SEVERE. FRONTAL BOUNDARY HAS PUSHED INTO A
POSITION STRETCHING FROM AROUND KDVL...SOUTH TO ABOUT KPHP. THE
SOUTHERN PART OF THE FRONT OVER SOUTH DAKOTA IS HANGING MORE BACK
TO THE WEST VS NORTH DAKOTA WHERE STRONGER PRESSURE RISES ARE
DROPPING INTO NORTHWEST NORTH DAKOTA. MLCAPES NEAR THE FRONT ARE
NEARLY UP TO 4K J/KG WITH ONLY SLIGHT AMOUNTS OF MLCIN LEFT TO
OVERCOME. MEANWHILE VISIBLE SATELLITE INDICATES STORMS DEVELOPING
OVER FAR NORTHERN NORTH DAKOTA...AND ACROSS THE BLACK
HILLS/NORTHERN WYOMING. CU FIELD IS EXPANDING ACROSS SOUTHWEST SD
AND THROUGHOUT THE UPPER JAMES VALLEY. SO WHERE DOES ALL THIS
LEAD? LOOKS LIKE STORMS WILL FIRE ALONG THE FRONT OVER NORTH
DAKOTA AND THEN SLIDE S/SE TOWARD NC/NORTHEAST SOUTH DAKOTA THIS
EVENING. ALSO...S/W ENERGY OVER THE INTERMOUNTAIN REGION SHOULD
SLIDE INTO WESTERN SOUTH DAKOTA LATER THIS EVENING...WITH
ACCOMPANYING COOLER AIR ALOFT...THUS ALLOWING FOR GREATER COVERAGE
OF CONVECTION TO FORM AND MOVE E/SE. LLJ LOOKS LIKE IT WILL FOCUS
MORE SO OVER SOUTH CENTRAL SOUTH DAKOTA OVERNIGHT...THUS
SUGGESTING THAT THE HIGHEST POTENTIAL FOR DECENT MCS FORMATION AND WIDESPREAD
HEAVY RAIN TO BE OVER SOUTHERN SOUTH DAKOTA OVERNIGHT. FLASH FLOOD
WATCH AREAL COVERAGE LOOKS FINE FOR NOW. ALONG WITH THE UNSTABLE
ATMOSPHERE IS A MODERATE AMOUNT OF DEEP LAYER SHEAR AND STEEP
H7-H5 LAPSE RATES WHICH SHOULD SUPPORT BIG HAIL AND STRONG WINDS.
LOW LEVEL SHEAR SOMEWHAT MARGINAL THUS TORNADIC POTENTIAL LOOKS
LIMITED.

FOR TUESDAY THERE MAY BE SOME LINGERING ACTIVITY OVER THE EASTERN
AND SOUTHERN CWA IN THE MORNING BEFORE IT MOVES MOSTLY OUT THE
FORECAST AREA IN THE AFTERNOON. THEN IT LOOKS DRY FOR TUESDAY
NIGHT THROUGH WEDNESDAY UNDER THE INFLUENCE OF A SURFACE HIGH
PRESSURE AND LOWER DEWPOINTS. A CHANCE OF CONVECTION RETURNS TO
THE FORECAST FOR WEDNESDAY NIGHT AS LLJ AGAIN RAMPS UP OVER THE
WESTERN HIGH PLAINS AND THEN SHIFTS TOWARD THE WESTERN CWA
WEDNESDAY NIGHT.

.LONG TERM...THURSDAY THROUGH MONDAY

THE OVERALL FLOW PATTERN FORECAST REMAINS UNCHANGED. THIS CWFA HIS
HANGING OUT WITHIN OR JUST ON THE FRINGE OF THE POLAR JET
WESTERLIES IN THE OUT PERIODS. STILL UNDER THE INFLUENCE OF A
DEPARTING SURFACE HIGH PRESSURE ON THURSDAY...WITH RETURN FLOW
WELL ESTABLISHED. THERE CONTINUES TO BE A COLD FRONT FORECAST TO
SWEEP THROUGH THE CWFA BASICALLY FRIDAY NIGHT/SATURDAY...AND SOME
OF THE BEST CHANCES FOR SHOWERS AND THUNDERSTORMS LINE UP ALONG
THIS FROPA. BEYOND THAT...MODELS PROG AN UPPER LEVEL JET STREAK TO
SET UP ACROSS NORTH DAKOTA AND MINNESOTA BY LATE IN THE
PERIOD...WITH THE RIGHT ENTRANCE REGION PLACEMENT ANGLING BACK
ACROSS THE WESTERN DAKOTAS AND MONTANA...WHERE ALL THE BEST LOW
LEVEL WAA/MOISTURE ADVECTION/LLJ BEGINS TO POINT TO SUNDAY AND
MONDAY. SO...CONVECTIVE CHANCES MAY SUBSIDE BRIEFLY SATURDAY NIGHT
INTO SUNDAY...BUT THE SET UP MAKES THEM NECESSARY FOR SUNDAY NIGHT
AND MONDAY.

TEMPERATURES WILL BE NEAR NORMAL DURING THE EXTENDED GIVEN THE
ACTIVE WEATHER PATTERN OF PERIODIC COLD FROPAS...KEEPING THINGS
FROM GETTING OVERLY WARM BENEATH AN UPPER LEVEL RIDGE IN PLACE
OVER THE COUNTRY'S MID-SECTION.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

GENERALLY VFR CONDITIONS ARE EXPECTED AT ALL TAF LOCATIONS THIS
AFTERNOON THROUGH TUESDAY MORNING. FOR TONIGHT...A COLD FRONT
WILL DROP IN FROM THE NORTH BRINGING SCATTERED TO NUMEROUS
THUNDERSTORMS TO THE REGION. SOME OF THESE STORMS WILL BE IN THE
VICINITY OF OR AFFECT THE TAF SITES...PACKING IFR CONDITIONS IN
HEAVY RAINFALL...AND PERHAPS SOME HAIL AND DAMAGING WINDS.
CONTINUED WITH VCTS AT THIS TIME FOR ALL TAF SITES...AND WILL MAKE
REVISIONS AS NEEDED.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH FROM 7 PM CDT /6 PM MDT/ THIS EVENING THROUGH
     TUESDAY MORNING FOR BUFFALO-HAND-HUGHES-HYDE-JONES-LYMAN-
     STANLEY-SULLY.

MN...NONE.

&&

SHORT TERM...TDK
LONG TERM...DORN
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 4, 3:46 AM CST, 16 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
446 AM CDT MON JUL 4 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-051000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
446 AM CDT MON JUL 4 2011 /346 AM MDT MON JUL 4 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS EVENING...SOME OF
WHICH WILL BE SEVERE WITH LARGE HAIL AND HEAVY RAINFALL POSSIBLE.
A FLASH FLOOD WATCH IS IN EFFECT FOR SOUTH CENTRAL SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE ON TUESDAY BUT THE SEVERE THREAT
APPEARS MINIMAL AT THIS TIME. THUNDERSTORMS THEN RETURN TO THE
FORECAST BY THE END OF THE WEEK AND THROUGH THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING ACROSS CENTRAL
SOUTH DAKOTA...AS WELL AS NORTHEAST SOUTH DAKOTA AND WEST CENTRAL
MINNESOTA.

TMT

The radar

The Aberdeen radar (KABR), 42 km away, was scanning. The volume nearest the first event began at 02:21 UTC.

Open the radar archive at this moment

Event by event

7 hail, 5 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Hail, McPherson

When
July 4, 8:21 PM CST
Where
McPherson County, 5.06 mi NW of Wetonka
Measured
1 in hail
Reported by
Public
Coordinates
45.680, -98.840

Hail, McPherson

When
July 4, 8:32 PM CST
Where
McPherson County, 1.46 mi NNE of Wetonka
Measured
1 in hail
Reported by
Public
Coordinates
45.640, -98.770

Hail, Brown

When
July 4, 9:03 PM CST
Where
Brown County, 9.15 mi NNW of Richmond
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
45.640, -98.710

Hail, Brown

When
July 4, 9:45 PM CST
Where
Brown County, 2.93 mi SSE of Gage
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.530, -98.480

Thunderstorm Wind, Brown

When
July 4, 10:10 PM CST
Where
Brown County, 1.69 mi NE of Richmond
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.540, -98.610

Sixty mph winds downed some large tree branches and power lines at Richmond Lake.

Hail, Brown

When
July 4, 10:15 PM CST
Where
Brown County, Aberdeen
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
45.470, -98.480

Hail, Brown

When
July 4, 10:22 PM CST
Where
Brown County, Aberdeen
Measured
1 in hail
Reported by
NWS Employee
Coordinates
45.470, -98.480

Thunderstorm Wind, Jones

When
July 4, 11:30 PM CST
Where
Jones County, 2.43 mi SW of Westover
Measured
56 kt (64 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
43.730, -100.710

Winds greater than sixty mph brought several large tree branches down.

Hail, Brown

When
July 4, 11:48 PM CST
Where
Brown County, 3.39 mi E of Richmond
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.520, -98.560

Flash Flood, Hughes

When
July 5, 12:00 AM CST to 3:00 AM CST
Where
Hughes County, 0.49 mi E of Pierre to 1.22 mi SE of Pierre
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.370, -100.320

One to two inches of rain had created flash flooding of many roads throughout Pierre.

Thunderstorm Wind, Brown

When
July 5, 12:00 AM CST
Where
Brown County, 1.19 mi SW of Aberdeen
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.460, -98.500

Seventy mph winds took the roof off of a trailer house.

Thunderstorm Wind, Potter

When
July 5, 12:00 AM CST
Where
Potter County, 1.69 mi SW of Gettysburg
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.000, -99.970

Sixty mph winds were estimated near Gettysburg.

Thunderstorm Wind, Roberts

When
July 5, 12:00 AM CST
Where
Roberts County, 7.09 mi NE of Corona
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.399, -96.662

Sixty mph winds blew a gazebo down along with many large tree branches.

Flash Flood, Brown

When
July 5, 12:30 AM CST to 2:25 AM CST
Where
Brown County, 2.31 mi NW of Aberdeen to 2.39 mi NNE of Aberdeen
Cause
Heavy Rain
Reported by
Public
Coordinates
45.494, -98.513

Heavy rains of 3 to 5 inches brought flash flooding of many roads in Aberdeen.

Flash Flood, Stanley

When
July 5, 12:00 AM MST to 3:00 AM MST
Where
Stanley County, 0.96 mi N of Ft Pierre to 0.71 mi NE of Ft Pierre
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.364, -100.372

Very heavy rains caused flash flooding of several roads in Fort Pierre.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335568, 335569, 335570, 335571, 335575, 335572, 335573, 335577, 335574, 335566, 335576, 335578, 335579, 335567, 335809.